Kansas, 2019

Tornado and Flash Flooding in Kansas, September 24 to 25, 2019

September 24 to 25, 2019 · NWS DDC · 36 events in 4 counties and zones

A cold front provided the convergence to overcome a relatively warm layer aloft. But with conditionally unstable air, thunderstorms were able to develop and become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front provided the convergence to overcome a relatively warm layer aloft. But with conditionally unstable air, thunderstorms were able to develop and become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 24, 12:51 PM CST, 2 hours earlier.

Area forecast discussion, Sep 24, 12:51 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
151 PM CDT Tue Sep 24 2019

...updated discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 151 PM CDT Tue Sep 24 2019

The visible satellite channel is starting to show a cumulus field develop
just SE of Dodge City. This is in association with a front that is
in the area with convergence along the boundary. Still expect storms
to develop in the next few hours along the Highway 56 corridor. The
PWAT value from the KDDC 12Z RAOB was right around the 90th percentile.
Dewpoints are currently running in the mid to upper 60s along and east
of the front. This is very unseasonable right now for this much humidity
for SW Kansas in September. In fact, current mesoanalysis suggests
3000 J/kg of CAPE, which is even above the max normal distribution.
Bottom line, we have a very humid airmass in place and plenty of instability
for storms to utilize. Mid level lapse rates are sufficiently steep
and there is considerable CAPE forecast in the HGZ, so large hail will
be likely this afternoon (1 to 2" range). The tornado potential is
not zero due to the high dewpoints, but low level shear is far from
ideal for tornadoes... 0-1 km SRH is only about 50 m2s2. In addition,
low level winds are southwesterly. Cannot rule a brief spin up with
convection in the early stages, however, in general, the overall threat
is hail followed by wind as storm mode evolves to a line. This activity
will eventually drift out of the FA by mid to late evening, give or
take a hour or two. For tomorrow, the boundary will stall out across
the area with highs around 80 north to mid/upper 80s along the Oklahoma
border. A few storms may be possible once again in association with
the boundary. Pops will remain the highest across the SE counties in
closer proximity to the theta-e axis.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM CDT Tue Sep 24 2019

There could be some strong storms in the SE counties Wednesday evening
with the main threat of wind and hail. Still some question in the exact
position of the front, but Med Lodge could still see a second evening
with storms. After this, a much drier airmass will move in from the
north on Thursday. There will be decent CAA behind the front at 850-hPa.
So some areas will struggle to break out of the 70s. Some guidance
is actually cooler than what is in the forecast now, so this is something
to watch. The pattern is there for lingering upslope stratus to persist.
If this were true, then some areas might not break out of even the
lower 70s. There is some uncertainty in Thursdays highs for right now.
Beyond this, highs will moderate and the forecast will remain generally
dry. Another front is possible next weekend with higher rain chances
and another dip possible in temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Sep 24 2019

VFR is expected through much of the TAF pd. Residual MVFR cigs this
morning are expected to improve quickly. A front will work southward
across the terminals. Storms are expected to develop along this boundary
with the best chances at KDDC and KLBL. Hail and wind threats are likely
with the storms. Storms should be out of the area later this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  60  87  57 /  30  30   0  20
GCK  92  57  86  56 /  10  10   0  10
EHA  91  57  88  54 /  10   0   0  10
LBL  93  58  89  60 /  10  10   0  10
HYS  90  58  80  56 /  20   0   0  20
P28  91  66  88  63 /  30  60  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Sep 24, 2:42 AM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
342 AM CDT Tue Sep 24 2019

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
342 AM CDT Tue Sep 24 2019 /242 AM MDT Tue Sep 24 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Quarter to Ping Pong Ball size hail and wind gusts of 60 mph will
be possible from a few thunderstorms this afternoon and early
this evening along and east of a Hays to Dodge City to Liberal
line. Periods of heavy rainfall can also be expected from some of
the stronger storms.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms across some portion of
western Kansas mid to late week. On Wednesday a few isolated
thunderstorms may be strong or even marginally severe near the
Oklahoma border. The main hazards Wednesday will be hail up to
the size of quarters and wind gusts of 50 to 60 mph.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm along and east of a
Hays to Dodge City to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 24, 2:19 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
319 PM CDT Tue Sep 24 2019

KSZ079-080-242115-
Kiowa KS-Edwards KS-
319 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIOWA AND SOUTHERN
EDWARDS COUNTIES UNTIL 415 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Mullinville, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greensburg, Fellsburg and Centerview.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3762 9954 3783 9953 3788 9909 3749 9914
TIME...MOT...LOC 2019Z 270DEG 20KT 3772 9942

FINCH

The radar

The Dodge City radar (KDDC), 57 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

18 hail, 11 thunderstorm wind, 4 heavy rain, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Kiowa

When
September 24, 2:51 PM CST
Where
Kiowa County, 7.68 mi N of Greensburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.710, -99.320

Mostly dime sized hail was observed but a few the size of a quarter were noted.

Hail, Kiowa

When
September 24, 3:35 PM CST
Where
Kiowa County, 4.87 mi N of Haviland
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -99.110

Hail, Edwards

When
September 24, 4:05 PM CST
Where
Edwards County, 1.77 mi ENE of Lewis
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -99.220

Hail, Pratt

When
September 24, 4:18 PM CST
Where
Pratt County, 0.55 mi W of Cullison
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.630, -98.910

Hail, Pratt

When
September 24, 4:37 PM CST
Where
Pratt County, 3.5 mi S of Pratt
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.600, -98.740

Hail, Pratt

When
September 24, 4:41 PM CST
Where
Pratt County, 4.87 mi S of Pratt
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -98.740

Hail, Pratt

When
September 24, 4:44 PM CST
Where
Pratt County, 2.82 mi S of Pratt
Measured
2 in hail
Reported by
Social Media
Coordinates
37.610, -98.740

Hail, Pratt

When
September 24, 4:54 PM CST
Where
Pratt County, 4.18 mi S of Pratt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.590, -98.740

Thunderstorm Wind, Pratt

When
September 24, 5:34 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Pratt

When
September 24, 5:35 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Winds were estimated to be gusting to 70 MPH.

Thunderstorm Wind, Pratt

When
September 24, 5:37 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Winds were estimated to be gusting to 80 MPH.

Thunderstorm Wind, Pratt

When
September 24, 5:45 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Winds of 70 MPH were estimated.

Thunderstorm Wind, Pratt

When
September 24, 5:46 PM CST
Where
Pratt County, 4.18 mi S of Pratt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.590, -98.740

Winds of 70 MPH were accompanied by quarter sized hail.

Hail, Pratt

When
September 24, 5:46 PM CST
Where
Pratt County, 4.18 mi S of Pratt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.590, -98.740

Winds were also estimated to be 70 MPH.

Hail, Pratt

When
September 24, 5:55 PM CST
Where
Pratt County, 1.76 mi NW of Sawyer
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -98.700

Heavy Rain, Pratt

When
September 24, 6:00 PM CST to September 25, 12:00 AM CST
Where
Pratt County, 1.49 mi SSE of Pratt
Reported by
CoCoRaHS
Coordinates
37.630, -98.720

Rainfall of 7.78 inches was observed.

Heavy Rain, Pratt

When
September 24, 6:00 PM CST to September 25, 12:00 AM CST
Where
Pratt County, 0.88 mi SE of Pratt Muni Arpt
Reported by
CoCoRaHS
Coordinates
37.690, -98.740

Rainfall of 4.35 inches was observed.

Flash Flood, Pratt

When
September 24, 6:05 PM CST to September 25, 2:00 AM CST
Where
Pratt County, 0.55 mi W of Pratt to 1.55 mi ESE of Pratt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Much of the city park and surrounding area was flooded.

Tornado, Barber

When
September 24, 6:23 PM CST to 6:24 PM CST
Where
Barber County, 2.59 mi ESE of Elm Mills to 2.83 mi ESE of Elm Mills
Rating
EF0
Path length
0.8 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.410, -98.640

A brief rope tornado was observed.

Thunderstorm Wind, Barber

When
September 24, 6:53 PM CST
Where
Barber County, 6.64 mi ENE of Uppdegraff
Measured
48 kt (55 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.370, -98.490

Winds were estimated to be gusting to 50 to 60 MPH.

Heavy Rain, Pratt

When
September 24, 7:00 PM CST to September 25, 12:00 AM CST
Where
Pratt County, 2.82 mi S of Pratt
Reported by
CoCoRaHS
Coordinates
37.610, -98.740

Rainfall of 6.80 inches was reported.

Thunderstorm Wind, Barber

When
September 24, 7:15 PM CST
Where
Barber County, 3.22 mi SSE of Lake City
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
37.310, -98.790

Hail, Pratt

When
September 24, 7:40 PM CST
Where
Pratt County, 0.55 mi E of Pratt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.650, -98.720

Hail, Pratt

When
September 24, 7:45 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.650, -98.740

Hail, Pratt

When
September 24, 7:48 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.650, -98.740

Hail, Pratt

When
September 24, 7:49 PM CST
Where
Pratt County, 3.5 mi S of Pratt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.600, -98.740

Hail, Pratt

When
September 24, 7:49 PM CST
Where
Pratt County, 3.28 mi E of Pratt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.650, -98.670

Hail, Pratt

When
September 24, 7:50 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.650, -98.740

Hail, Pratt

When
September 24, 7:53 PM CST
Where
Pratt County, Pratt
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.730

Heavy Rain, Kiowa

When
September 24, 8:00 PM CST to September 25, 12:00 AM CST
Where
Kiowa County, 2.3 mi ESE of Joy
Reported by
CoCoRaHS
Coordinates
37.590, -99.360

Rainfall of 4.43 inches was observed.

Hail, Pratt

When
September 24, 8:05 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.650, -98.740

Thunderstorm Wind, Pratt

When
September 24, 8:13 PM CST
Where
Pratt County, 2.83 mi WSW of Coats
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.510, -98.880

Winds were estimated to be gusting to 70 MPH.

Thunderstorm Wind, Barber

When
September 24, 8:15 PM CST
Where
Barber County, 3.22 mi SSE of Lake City
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
37.310, -98.790

Thunderstorm Wind, Barber

When
September 24, 8:42 PM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

Flash Flood, Pratt

When
September 24, 8:48 PM CST to September 25, 2:00 AM CST
Where
Pratt County, 0.55 mi W of Pratt to 1.01 mi S of Pratt Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Numerous roads were flooded and numerous cars were flooded in parts of Pratt.

Thunderstorm Wind, Kiowa

When
September 24, 8:52 PM CST
Where
Kiowa County, 11.17 mi W of Belvidere
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.420, -99.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857562, 857563, 857564, 857565, 857567, 857569, 857570, 857546, 857539, 857540, 857541, 857542, 857543, 857555, 857571, 857535, 857536, 857537, 857529, 857581, 857534, 857583, 857572, 857573, 857574, 857575, 857576, 857577, 857578, 857532, 857579, 857584, 857585, 857586, 857538, 857587.